Key result
Atazanavir therapy, coupled with high-dose oxycodone, was associated with QT interval prolongation and near-lethal torsades de pointes in an HIV-infected patient with liver cirrhosis.
Why the study?
Does atazanavir cause QT interval prolongation and torsades de pointes in a patient with HIV and liver cirrhosis?
Case Report (n=1)
Does atazanavir cause QT interval prolongation and torsades de pointes in a patient with HIV and liver cirrhosis?
Atazanavir can be associated with QT interval prolongation and torsades de pointes, especially when combined with other proarrhythmic conditions or drugs like high-dose oxycodone.
Although proving its effectiveness in suppressing human immunodeficiency viral (HIV) replication, atazanavir has also recently been associated with cardiac QT interval prolongation and ventricular arrhythmia. The connection rouses larger concern when other proventricular arrhythmic conditions or drugs are concomitantly involved. We present a case of a HIV-infected patient with liver cirrhosis who developed QT interval prolongation in the setting of atazanavir. Subsequently, this arrhythmia progressed to near lethal torsades de pointes while acutely coupled with an exacerbating high-dose oxycodone therapy. Once atazanavir was discontinued, QT interval times progressively normalized, and ventricular arrhythmia risk was alleviated. In conclusion, this observance encourages physicians caring for HIV-infected patients to be aware of this possible rare but emerging cardiac presentation during the treatment of patients on atazanavir therapy.
No takes yet. Share an insight, caveat, or question.
Dabiesingh et al. (2011) conducted a case report in HIV infection and liver cirrhosis (n=1). Atazanavir and high-dose oxycodone was evaluated on QT interval prolongation and torsades de pointes. Atazanavir therapy, coupled with high-dose oxycodone, was associated with QT interval prolongation and near-lethal torsades de pointes in an HIV-infected patient with liver cirrhosis.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: